Five unanticipated deaths have occurred since 2016 in patients who received liquid-filled intragastric balloon systems used to treat obesity, the FDA says in an alert to health care providers.
Four reports involve the Orbera Intragastric Balloon System, manufactured by Apollo Endo Surgery, and one report involves the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical Inc. All five reports indicate that patient deaths occurred within a month or less of balloon placement. In three reports, death occurred as soon as one to three days after balloon placement.
“At this time, we do not know the root cause or incidence rate of patient death, nor have we been able to definitively attribute the deaths to the devices or the insertion procedures for these devices (e.g., gastric and esophageal perforation, or intestinal obstruction),” the FDA alert says. “The agency has also received two additional reports of deaths in the same time period related to potential complications associated with balloon treatment (one gastric perforation with the Orbera Intragastric Balloon System and one esophageal perforation with the ReShape Integrated Dual Balloon System).”
The FDA is working with the two companies “to better understand the issue of unanticipated death, and to monitor the potential complications of acute pancreatitis and spontaneous overinflation. Additionally, as part of the ongoing, FDA-mandated post-approval studies for these devices, we will obtain more information to help assess the continued safety and effectiveness of these approved medical devices.”
In a February letter to health care providers, the FDA recommened close monitoring of patients with liquid-filled intragastric balloon systems used to treat obesity for the potential risks of acute pancreatitis and spontaneous overinflation. Both companies have revised their product labeling to address these risks. The agency continues to recommend that health care providers closely monitor patients treated with these devices for complications and that they report adverse events through MedWatch.
Source: FDA; August 10, 2017.